Turk Kardiyol Dern Ars. 2007; 35(2): 78-82
The inflammatory effect of captopril on rabbit trachea: a histopathological examination
, Funda Demirağ2
, Abuzer Acar3
, Müjgan Güler1
, Atalay Çağlar4
, Nermin Çapan11
Atatürk Chest Diseases And Chest Surgery Education And Research Hospital, Department Of Chest Diseases, Ankara, Turkey2
Atatürk Chest Diseases And Chest Surgery Education And Research Hospital, Department Of Pathology, Ankara, Turkey3
Kocatepe University, Veterinary Faculty, Afyon, Turkey4
Kafkas University, Department Of Statistics, Kars Turkey
OBJECTIVES Several mechanisms have been proposed to explain angiotensin converting enzyme (ACE) inhibitor-induced cough, but the exact mechanism is not known. In this study, we aimed to examine the histopathological changes in rabbit trachea after captopril administration.
STUDY DESIGN Twenty-eight male Angora rabbits were divided into four groups equal in number. Group 1 was the control group. Group 2, 3, and 4 received oral captopril (1 mg/kg) once daily for seven days through an oropharyngeal cannula. Under intramuscular ketamine and xylazine hydrochloride anesthesia, the tracheas were dissected on the first, seventh, and 21st days of captopril withdrawal in group 2, 3, and 4, respectively. The tracheas of the control group were dissected on the same day as group 4. Tracheal sections were stained with hematoxylin-eosin and examined under the light microscope. Inflammation was evaluated by a quantitative scoring system.
RESULTS On the first day (group 2) and seventh day (group 3) of captopril withdrawal, there was significant inflammation in the tracheas compared with the control group (p=0.002, p=0.001, respectively), without any significant difference between group 2 and 3 (p=0.872). On the 21st day (group 4), inflammation reduced significantly and there was no significant difference with the control group (p=0.496). Eosinophils were detected in two rabbits in group 2 and in four rabbits in group 3.
CONCLUSION Captopril causes reversible inflammation in rabbit trachea, suggesting a possible mechanism for ACE inhibitor-induced cough.
Angiotensin-converting enzyme inhibitors/adverse effects, captopril/adverse effects, cough/chemically induced, inflammation; rabbits; trachea/drug effects
How to cite this article
Ebru Ünsal, Funda Demirağ, Abuzer Acar, Müjgan Güler, Atalay Çağlar, Nermin Çapan. The inflammatory effect of captopril on rabbit trachea: a histopathological examination. Turk Kardiyol Dern Ars. 2007; 35(2): 78-82
Corresponding Author: Ebru Ünsal, Türkiye